As a mother, you probably need all the energy you can get to keep up with the kids. Some mothers take vitamin supplements to make sure they get enough nutrients. Vitamin D, in particular, can help support your skeletal system. The U.S. Institute of Medicine of the National Academy of Sciences recommends that young women consume 200 International Units (equivalent to 5 mcg) of vitamin D each day. Exposure to sunlight, as well as consuming certain foods, supplies this vitamin. Supplemental vitamin D may help you obtain enough vitamin D, but you may notice certain side effects if you take too much.
Vitamin D can help your body absorb calcium from food sources or from supplemental calcium sources. Although calcium is a necessary element in your overall health, excessive amounts can cause problems. Too much vitamin D and calcium may elevate levels of calcium in your bloodstream, a condition known as hypercalcemia. If you have kidney diseases, hyperparathyroidism or tuberculosis, the Mayo Clinic advises that you may be particularly at risk of developing this condition. Hypercalcemia causes various symptoms, such as excess urination, weakness, dry mouth, vomiting and nausea. Your doctor may advise you to stop taking all vitamin D supplements to help resolve this condition.
Vitamin D supplementation might react with some of your medications. If you take this vitamin with antacids that contain magnesium, you might experience elevated levels of magnesium in your bloodstream. Medline Plus, a public health resource provided by the U.S. National Library of Medicine, suggests that you use caution when taking supplemental vitamin D with digoxin. The website warns that this vitamin may react with the medication, increasing your risk of developing hypercalcemia and abnormal heart rhythms.
Although many people may easily tolerate vitamin D in its recommended dosages, the Mayo Clinic reports on one study that found a link between vitamin D and an increase in daytime sleepiness. Unless you’re one of those lucky moms who can catch a few winks during the kids’ nap times, avoid taking this vitamin in the early part of the day. Taking vitamin D before bedtime, instead of in the morning, may decrease this side effect.
- vitamin pills image by Wilson Wong from Fotolia.com